January 29, 2011 in Features

Medication may be causing man’s excessive urination

Peter H. Gott, M.D., United Media
 

DEAR DR. GOTT: I urinate four to five times a night and almost every hour or more during the day. I have seen urologists and have been tested, with negative results. My body and prostate are OK. I have high blood pressure, which is under control with Norvasc. I have tried all kinds of prescription medicine: Sanctura, Toviaz, Uroxatral, Elmiron, Hyomax, imipramine, amitriptyline. I am currently taking DDAVP. Nothing has worked. I had various bladder and kidney tests. What do you suggest? I have to be careful when I travel, and I love to travel. Thank you.

DEAR READER: You have undergone what appears to be extensive testing and trial of several medications. I don’t know that there is much left to recommend that you haven’t already done. However, I believe I may have found the culprit — Norvasc.

Between 0.1 percent and 1 percent of users may experience increased thirst, nocturia (nighttime urgency), micturition disorders (voiding abnormalities) or micturition frequency (urinating more frequently than normal but passing 2,500 milliliters or less of urine per day). Less than 0.1 percent of users may experience dysuria (painful or difficult urination) or polyuria, passing excessive (2,500 milliliters or more per day) quantities of urine.

Speak with the physician who prescribed the medication, and request a trial of another medication in a different class to control your blood pressure. If the medication is to blame, you should start to see improvement within a few days to a few weeks of stopping it.

As a matter of reference, a normal bladder can hold between 300 and 400 milliliters of urine. On average, a person urinates four to five times during the day and up to once at night, passing approximately 2,500 milliliters of urine each day. Problems arise when fluid levels are increased, causing more urination; fluid levels decrease, causing less urination and possible dehydration; the bladder muscles weaken or signals to the brain become scrambled and a host of other malfunctions can occur.

Speak with your physician and, in the meantime, limit your fluid consumption, especially before bed, to reduce the amount of urine your body is producing. Be sure to avoid dehydration, however.

To provide related information, I am sending you copies of my Health Reports “Consumer Tips on Medicine” and “Bladder and Urinary Tract Infections.” Other readers who would like copies should send a self-addressed stamped No. 10 envelope and a $2 check or money order payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title(s) or print an order form off my website at www.AskDrGottMD.com.

Dr. Peter H. Gott is a retired physician. His website is www.AskDrGottMD.com.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email